[Skip to Content]
[Skip to Content Landing]
Article
February 2, 1924

MÉNIÈRE'S SYNDROME FOLLOWING THE USE OF RADIUM

JAMA. 1924;82(5):388. doi:10.1001/jama.1924.26520310002013a
Abstract

The recent article of Duke1 on Ménière's syndrome caused by allergy prompts me to report another possible cause of this syndrome in the use of radium near the ears:

REPORT OF CASE  Miss S., aged 62, entered Hartford Hospital, Sept. 25, 1923, because of hyperthyroidism, and was given an eleven-hour treatment by radium. It was applied to twelve different places on the neck, two of them being over the tonsils externally, close to the ears.She left the hospital the next day, but has been under careful observation since.In the three weeks following the treatment, she remarked frequently that the only places where she "felt the radium" were the ears. She said that they seemed "unnatural," and sometimes described the feeling as a "flopping sensation."Just three weeks after the treatment, she had a sudden, severe attack of vertigo, which lasted forty-five minutes and left her with the

First Page Preview View Large
First page PDF preview
First page PDF preview
×